Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 374, NWS Dodge City, KS

August 18, 20184 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 2018, 8:28 PM CDT for 4 counties in Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2018, 8:28 PM CDT (01:28 UTC)
Expired
Aug 18, 2018, 9:00 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
60.0 mph

Counties Finney County, KS, Grant County, KS, Haskell County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:49 PM CDTHAIL 26 N Hickok, KSHEN EGG SIZED HAIL REPORTED FROM EARLIER STORM BY A PHONE CALL 10 MILES NORTHEAST OF ULYSSES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 6:55 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

364 
WUUS53 KDDC 190128
SVRDDC
KSC055-067-081-093-190200-
/O.NEW.KDDC.SV.W.0374.180819T0128Z-180819T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
828 PM CDT SAT AUG 18 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kearny County in southwestern Kansas...
  Southwestern Finney County in southwestern Kansas...
  Northeastern Grant County in southwestern Kansas...
  Northwestern Haskell County in southwestern Kansas...

* Until 900 PM CDT.

* At 827 PM CDT, a severe thunderstorm was located 7 miles north of
  Hickok, moving east at 5 mph.

  HAZARD...Up to Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Hickok.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3757 10132 3776 10131 3779 10099 3752 10100
TIME...MOT...LOC 0127Z 272DEG 6KT 3767 10123 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

HOVORKA
2 follow-up statements
529 
WWUS53 KDDC 190143
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
843 PM CDT SAT AUG 18 2018

KSC055-067-081-093-190200-
/O.CON.KDDC.SV.W.0374.000000T0000Z-180819T0200Z/
Kearny KS-Finney KS-Grant KS-Haskell KS-
843 PM CDT SAT AUG 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN KEARNY...SOUTHWESTERN FINNEY...NORTHEASTERN GRANT
AND NORTHWESTERN HASKELL COUNTIES...

At 843 PM CDT, a severe thunderstorm was located 7 miles north of
Hickok, moving east at 5 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hickok.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3757 10132 3777 10123 3779 10099 3752 10100
TIME...MOT...LOC 0143Z 272DEG 6KT 3767 10120 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

HOVORKA
868 
WWUS53 KDDC 190155
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
855 PM CDT SAT AUG 18 2018

KSC055-067-081-093-190205-
/O.EXP.KDDC.SV.W.0374.000000T0000Z-180819T0200Z/
Kearny KS-Finney KS-Grant KS-Haskell KS-
855 PM CDT SAT AUG 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

LAT...LON 3757 10132 3777 10123 3779 10099 3752 10100
TIME...MOT...LOC 0155Z 272DEG 6KT 3767 10117 

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 5:54 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 18, 5:54 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
554 PM CDT Sat Aug 18 2018

...Update...

.UPDATE...
Issued at 549 PM CDT Sat Aug 18 2018

Current thunderstorms across Kearny county producing up to nickel
sized hail and wind gusts up to 40mph. These are not expected to
become severe as they move to the northwest around 15mph into
northwestern Finney and southeastern Scott counties in the next
hour. Rain showers also continue to fall in northwestern Trego
county and much of Ellis county expecting to push out of the area
in the next hour or so. Next round of thunderstorms expected to
come out of eastern Colorado into far western Kansas around sunset
and pushing eastward through tonight and over night hours reaching
Garden City and Liberal around 10PM and Dodge City and Hays around
11PM then to Medicine Lodge and Pratt around midnight. These
storms in the night time hours not expected to be severe but
isolated flooding issues will be a concern with 1-2 inches
expected in some areas, especially along the I-70 corridor.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 306 PM CDT Sat Aug 18 2018

A few showers have developed over our northeast counties this
afternoon, roughly along a Larned to Trego Center line. These
showers are associated with isentropic ascent ahead of a storm
system that will by moving through the region this evening. While
convective allowing models don't have a good handle on these
showers, they are expected to move northeast out of the area
within a few hours.

Upper level water vapor imagery this afternoon is showing an
energetic 581 dm closed low over southern Montana. A shortwave
associated with this low has entered the northern Rockies, which
has provided forcing for ascent along a surface cold front in
eastern Colorado, where storms have already begun to develop.
Convective Allowing Models have had good agreement about these
storms becoming more organized as they move east into more
favorable shear and instability. While the chances for severe
weather wane as these storms cross into Western Kansas around
7-9pm tonight, I do agree with SPC's Slight Risk of severe storms
for our southwest counties. Large hail up to golfball size is
possible in this area, as well as severe wind (58mph+). As the
storms move east through western Kansas and become linear, strong
to severe wind and heavy rain, with possible flash flooding,
become the threat. Widespread 0.5" to 1" rain is expected tonight,
with locally higher amounts possible. This system will exit our
eastern zones Sunday morning as the parent upper level low moves
into southern Nebraska and pushes an attendant "cold" front
through the region. The GFS and ECMWF both show another round of
rain developing the backside of this low along, mostly affecting
the I-70 corridor Sunday early to mid-afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 306 PM CDT Sat Aug 18 2018

By Sunday night, rain will have moved east out of the region, and
the we will have a chance to dry out until Tuesday. Both the GFS
and the ECMWF show the next chance for rain on Tuesday night into
Wednesday morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 545 PM CDT Sat Aug 18 2018

Current VFR conditions for all TAF sites for the next few hours.
Thunderstorms are expected to affect LBL and GCK by 03Z and DDC
and HYS by 04Z as a deep short wave trough pushes across the CWA
and much of western Kansas. This will bring MVFR ceilings down to
around 2500 feet and restricted visibility to around 4 miles in
storm. Thunderstorms are expected to last through 07Z and 08Z
respectively with vicinity storms through 11Z and 12Z before
pushing east of the TAF sites. Improving conditions expected after
sunrise with ceilings scattering out to mid level heights with
winds turning out of the north to northwest around 10-12kts for
much of the remainder of the day as high pressure builds in across
eastern Colorado into western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  82  62  79 /  90  50  20  10
GCK  65  82  59  79 /  90  20  10   0
EHA  63  84  57  81 /  80  10   0   0
LBL  65  84  60  81 /  80  10  10   0
HYS  66  77  61  76 / 100  80  30  10
P28  68  83  64  81 / 100  80  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Lowe
SHORT TERM...Reynolds
LONG TERM...Reynolds
AVIATION...Lowe
Hazardous weather outlook, Aug 18, 2:51 AM CDT, 17 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
251 AM CDT Sat Aug 18 2018

KSZ030-031-043>046-061>066-074>081-084>090-190800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
251 AM CDT Sat Aug 18 2018 /151 AM MDT Sat Aug 18 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms are expected to develop across the
western counties late this afternoon. Some of these storms will be
capable of marginally severe hail (quarter size) and wind gusts
(60 mph). Numerous thunderstorms are expected this evening and
tonight. These storms will produce heavy rainfall and frequent
dangerous lightning. Some strong wind gusts near 50 mph are
possible through about midnight. A limited flooding risk is
expected, concentrated mostly south and east of Dodge City through
Sunday morning.

Day 1 Hazards
-------------
* Thunderstorm Wind Damage: Limited risk
* Thunderstorm Hail: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Thunderstorms will linger across the eastern zones through Sunday
morning with a continued risk for lightning and heavy rain.

The next chance of scattered thunderstorms is scheduled for
Tuesday night into Wednesday morning.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Elevated risk
  - Flooding: Limited risk

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening, mainly west of
US Highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Local storm report, Aug 18, 7:21 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             10 SW LAKIN             37.81N 101.33W
08/18/2018  E1.00 INCH       KEARNY             KS   PUBLIC

            QUARTER SIZE HAIL REPORTED BY PUBLIC.

&&

RML
Special weather statement, Aug 18, 7:28 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
728 PM CDT SAT AUG 18 2018

KSZ061-062-190045-
Kearny KS-Hamilton KS-
728 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON AND WEST CENTRAL
KEARNY COUNTIES UNTIL 745 PM CDT/645 PM MDT/...

At 728 PM CDT/628 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southeast of Coolidge. This storm was nearly
stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Syracuse.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Kansas.

LAT...LON 3803 10204 3812 10122 3802 10123 3788 10204
      3801 10205
TIME...MOT...LOC 0028Z 251DEG 3KT 3799 10189

HOVORKA
Special weather statement, Aug 18, 7:42 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
742 PM CDT SAT AUG 18 2018

KSZ061>063-190100-
Finney KS-Kearny KS-Hamilton KS-
742 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...CENTRAL
KEARNY AND WEST CENTRAL FINNEY COUNTIES UNTIL 800 PM CDT/700 PM
MDT/...

At 741 PM CDT/641 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles north of Deerfield
to 7 miles southwest of Syracuse. These storms were nearly
stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lakin, Holcomb, Syracuse, Deerfield and Kendall.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Kansas.

LAT...LON 3819 10112 3797 10090 3774 10190 3774 10192
      3803 10204
TIME...MOT...LOC 0041Z 326DEG 4KT 3811 10116 3793 10188

HOVORKA
Local storm report, Aug 18, 7:46 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             10 N ULYSSES            37.73N 101.33W
08/18/2018  E1.00 INCH       GRANT              KS   PUBLIC

            QUARTER SIZED HAIL REPORTED.

&&

RML
Local storm report, Aug 18, 8:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             7 NNE ULYSSES           37.68N 101.33W
08/18/2018  E1.00 INCH       GRANT              KS   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED BY EM.

0754 PM     TORNADO          9 NNE ULYSSES           37.70N 101.30W
08/18/2018                   GRANT              KS   STORM CHASER

            MULTI-VORTEX BRIEFLY TOUCHED DOWN NORTHWEST
            OF ULYSSES SPOTTED BY STORM CHASER.

&&
Local storm report, Aug 18, 8:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             8 N HICKOK              37.68N 101.24W
08/18/2018  E1.00 INCH       GRANT              KS   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED BY EM.

&&

RML

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:08 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny37 min
Aug 18, 7:26 PM CDTFlash Flood WarningDDCKearny3 hr
Aug 18, 7:28 PM CDTSpecial Weather StatementDDCHamilton17 min
Aug 18, 7:34 PM CDTFlash Flood WarningDDCGrant, Kearny3 hr
Aug 18, 7:38 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny52 min
Aug 18, 7:42 PM CDTSpecial Weather StatementDDCHamilton, Kearny18 min
Aug 18, 7:54 PM CDTTornado WarningDDCGrant21 min
Aug 18, 8:51 PM CDTSpecial Weather StatementDDCGrant54 min
Aug 18, 8:52 PM CDTSpecial Weather StatementDDCGrant68 min
Aug 18, 9:40 PM CDTFlash Flood WarningDDCGrant, Kearny4 hr
Aug 18, 9:43 PM CDTAreal Flood WarningDDCHamilton, Kearny6 hr
Aug 18, 9:47 PM CDTSpecial Weather StatementDDCGrant58 min
Aug 18, 10:09 PM CDTSpecial Weather StatementDDCStevens66 min
Aug 19, 1:45 AM CDTFlash Flood WarningDDCFord3 hr
Aug 19, 2:23 AM CDTAreal Flood WarningDDCGrant, Kearny3 hr
Aug 19, 5:13 AM CDTAreal Flood WarningDDCGrant, Kearny3 hr
Aug 19, 6:01 PM CDTSpecial Weather StatementDDCRush44 min
Aug 19, 6:02 PM CDTSpecial Weather StatementDDCFord58 min
Aug 19, 6:20 PM CDTSpecial Weather StatementDDCEllis40 min
Aug 19, 6:58 PM CDTSpecial Weather StatementDDCEllis47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.